Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 80, NWS Shreveport, LA

August 20, 2016Red River County, Texas; McCurtain County, Oklahoma

NWS Shreveport, LA issued this flash flood warning at Aug 20, 2016, 9:20 AM CDT for Red River County, Texas; McCurtain County, Oklahoma. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2016, 9:20 AM CDT (14:20 UTC)
Expired
Aug 20, 2016, 2:15 PM CDT
In force
5 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties McCurtain County, OK, Red River County, TX

The radar

The Western Arkansas radar (KSRX), 164 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 10:00 AM CDTFLASH FLOODWatson, OKNUMEROUS COUNTY ROADS FLOODED NEAR THE WATSON AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 2.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

693 
WGUS54 KSHV 201420
FFWSHV
OKC089-TXC387-201915-
/O.NEW.KSHV.FF.W.0080.160820T1420Z-160820T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
920 AM CDT SAT AUG 20 2016

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEASTERN OKLAHOMA...
  RED RIVER COUNTY IN NORTHEASTERN TEXAS...

* UNTIL 215 PM CDT

* AT 918 AM CDT...GAUGE REPORTS INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CLARKSVILLE...BOXELDER...IDABEL...BROKEN BOW...BOGATA...BAGWELL...
  MANCHESTER...WRIGHT CITY...VALLIANT...DETROIT...AVERY...
  MILLERTON...ANNONA...HAWORTH...GARVIN...KIOMATIA...RUFE...
  CUTHAND...OAK HILL AND GOLDEN.

ADDITIONAL RAINFALL AMOUNTS OF THREE TO FOUR INCHES ARE POSSIBLE IN
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3451 9446 3363 9449 3363 9457 3366 9455
      3364 9459 3368 9459 3367 9467 3370 9464
      3370 9474 3351 9475 3347 9486 3345 9531
      3388 9531 3387 9530 3396 9523 3394 9516
      3423 9515 3425 9505 3451 9505

$$

09
1 follow-up statement
919 
WGUS74 KSHV 201649
FFSSHV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1149 AM CDT SAT AUG 20 2016

OKC089-TXC387-201915-
/O.CON.KSHV.FF.W.0080.000000T0000Z-160820T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCCURTAIN OK-RED RIVER TX-
1149 AM CDT SAT AUG 20 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
MCCURTAIN AND RED RIVER COUNTIES...

AT 1147 AM CDT...GAUGE REPORTS INDICATED THUNDERSTORMS WERE
PRODUCING HEAVY RAIN OVER THE WARNED AREA. NEARLY THREE INCHES OF
RAIN HAVE ALREADY FALLEN, ESPECIALLY IN NORTHERN MCCURTAIN COUNTY..
FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CLARKSVILLE...BOXELDER...IDABEL...BROKEN BOW...BOGATA...BAGWELL...
MANCHESTER...WRIGHT CITY...VALLIANT...DETROIT...AVERY...MILLERTON...
ANNONA...HAWORTH...GARVIN...KIOMATIA...RUFE...CUTHAND...
OAK HILL AND GOLDEN.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3451 9446 3363 9449 3363 9457 3366 9455
      3364 9459 3368 9459 3367 9467 3370 9464
      3370 9474 3351 9475 3347 9486 3345 9531
      3388 9531 3387 9530 3396 9523 3394 9516
      3423 9515 3425 9505 3451 9505

$$

09

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 6:53 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 20, 6:53 AM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
653 AM CDT SAT AUG 20 2016

.AVIATION...
For the 20/12Z TAFs, mostly IFR/MVFR cigs in place this morning
with low level moisture pooling ahead of an approaching cold
front. Numerous showers have developed this morning along and
north of the I-30 corridor so the TXK terminal will be affected
for much of today. Some isolated thunderstorms will be possible
later today as heating enhances convection along the boundary.
Farther south, convection will be more scattered along the I-20
terminals so confidence is not as high that all sites will see
TSRA so have opted for VCTS to account for this uncertainty. Winds
will be quite breezy out of the S/SW today just ahead of the front
with speeds from 8-12 kts and possibly higher at times. The front
will slow its progress this evening, and winds will go light and
variable at most sites but gradually veer W/NW with fropa. Some
redevelopment of lower cigs and convection will be possible after
21/03Z with the frontal boundary lingering across the region. /19/

&&

.PREV DISCUSSION... /issued 353 AM CDT SAT AUG 20 2016/

DISCUSSION...
As have been the case the past several days, overnight and early
morning radar analysis showed little to no precip activity and this
morning is no exception. However, a broad ul trough translating east
across the Central and North Plains has sent down a cold front
draped from Southeast KS to across the South Plains early this
morning, thus resulting in a cluster of showers and thunderstorms
across the Rolling Plains and the Red River Valley areas. The HRRR
and the NAM hints at the aforementioned precip activity possibly
holding together and nearing Southeast OK a few hours after
daybreak, with additional development mainly across Southeast OK and
Northeast TX occurring ahead of the cold front along a mid-level
theta-e axis. Brief moderate rainfall can not be ruled out.
Elsewhere, daytime destabilization and plentiful low level moisture
/PWATS aoa 2.00 inches/ may aid in the generation of isolated
showers and thunderstorms, before a lull in precip once again takes
place shortly after sunset.

This lull does not look to last long as the cold front impinges on
Southeast OK, Northeast TX and Northwest LA tomorrow morning,
resulting in a mesoscale focus for precip. The Weather Prediction
Center anticipates rainfall amounts up to aoa 1.00 inch across the
aforementioned areas valid from 12Z this morning through 12z
tomorrow morning, hence not excessive by any means. The cold front
is shown to become quasi-stationary by tomorrow more or less
across deep East TX and Central LA before becoming diffused.
Though it will continue to play a factor for rainfall chances
thus holding on to mentionable pops throughout the weekend is
warranted.

Early next week, an ul ridge across the Southeast CONUS and the Gulf
is anticipated to slowly expand towards the Four-State region,
leading to precip becoming less widespread. Driest day still
appears to be Wednesday as the ECMWF in particular is aggressive
in indicating the proximity of the center of the ul ridge to be
almost overhead. This however will be short-lived as another
broad ua trough progressing across the High/North Plains sends
down yet another cold front and perhaps renewed precip chances by
late week.

Cloudy and rainy conditions will only allow temps to warm into
the 80s with a few locales reaching the 90 degree mark today
through Tuesday, with 90s becoming more commonplace by Wednesday.
Thereafter, below norm temps will make a return /80s/ with the
onset of precip.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  73  88  72 /  50  50  50  30
MLU  91  74  88  71 /  50  50  50  30
DEQ  82  68  86  68 /  80  50  30  10
TXK  82  70  85  69 /  70  50  50  30
ELD  84  71  84  69 /  70  50  50  30
TYR  84  72  86  72 /  70  50  50  40
GGG  86  72  87  72 /  60  50  50  30
LFK  91  74  90  73 /  50  40  50  30

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/29
Hazardous weather outlook, Aug 20, 5:42 AM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
542 AM CDT SAT AUG 20 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-211045-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
542 AM CDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
MORNING THROUGH THIS AFTERNOON ACROSS MAINLY SOUTHEAST
OKLAHOMA...EAST TEXAS...NORTHWEST LOUISIANA AND SOUTHWEST
ARKANSAS...AHEAD OF A COLD FRONT SLOWLY MOVING NEAR THE REGION.
LOCALLY GUSTY WINDS AND BRIEF MODERATE TO HEAVY RAINFALL WILL BE
POSSIBLE WITH THE STRONGER STORMS...MAINLY ALONG AND NORTH OF THE
INTERSTATE 20 CORRIDOR OF EAST TEXAS AND NORTH LOUISIANA. A LULL
IN THE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED SHORTLY AFTER
SUNSET...BUT A RESURGENCE MAY OCCUR LATE TONIGHT OR EARLY SUNDAY
MORNING WITH THE APPROACH OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE COLD FRONT IS EXPECTED TO BECOME STATIONARY SUNDAY OVER NORTH
LOUISIANA AND EAST TEXAS...AND FOCUS ADDITIONAL SCATTERED SHOWER
AND THUNDERSTORM DEVELOPMENT ALONG AND SOUTH OF THE FRONT THROUGH
TUESDAY. THE FRONT SHOULD LIFT BACK NORTH AND WASH OUT
TUESDAY...WITH ANY SHOWERS AND THUNDERSTORM DEVELOPMENT BECOMING
MORE ISOLATED BY WEDNESDAY AND THURSDAY...AS AN UPPER LEVEL RIDGE
OF HIGH PRESSURE BEGINS TO BUILD WEST ALONG THE GULF COAST INTO
PORTIONS OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:32 PM CDTSpecial Weather StatementSHVFranklin, Red River58 min
Aug 19, 8:20 PM CDTSpecial Weather StatementSHVMorris40 min

Nearby

Flash Flood Warnings in Texas, 2016Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.